Nebraska, 2011

Winter Storm and Winter Weather in Nebraska, January 19 to 20, 2011

January 19 to 20, 2011 · NWS GID · 24 events in 24 counties and zones

For most of South Central Nebraska, this Wednesday featured the second-heaviest single snow event of the winter season, with most counties picking up between 3-6 inches in a 12-18 hour period. On the higher side of things though, a narrow northwest to southeast corridor running through the heart of the area, from near Loup City and Ord, through Hastings and Geneva tallied 6 to locally 8 inches.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

For most of South Central Nebraska, this Wednesday featured the second-heaviest single snow event of the winter season, with most counties picking up between 3-6 inches in a 12-18 hour period. On the higher side of things though, a narrow northwest to southeast corridor running through the heart of the area, from near Loup City and Ord, through Hastings and Geneva tallied 6 to locally 8 inches. In contrast, lesser amounts of 1-3 inches targeted locations generally southwest of a line from Elwood to Franklin, although some light freezing drizzle did affect this area as well. The heaviest snow fell during the late morning and early afternoon hours, then tapered off through the evening. Fortunately, winds were not overly strong during this snow event. However, a number of accidents were reported around the area, including a chain reaction accident involving six cars in Howard County, and a low-speed semi-school bus crash near Ravenna, neither of which resulted in any injuries. A two-car accident in Hamilton County did result in three injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jan 19, 5:32 AM CST, 28 minutes earlier.

Area forecast discussion, Jan 19, 5:32 AM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
532 AM CST WED JAN 19 2011

.AVIATION...12Z TAF. VFR CONDTIONS PREVAIL EARLY THIS MORNING AT
KGRI...BUT THEY SHOULD NOT LAST VERY LONG WITH SNOW SPREADING INTO
THE AREA THIS MORNING. CIGS/VSBYS WILL FALL QUICKLY ONCE THE SNOW
BEGINS...AND WILL SHOW THE SNOW TAKING HOLD IN A PREVAILING GROUP
AROUND 15Z. HAVE GONE WITH THE LOWEST CIGS/VSBYS DURING THE
AFTERNOON...AND WILL TAPER OFF THE SNOW GRADUALLY THIS EVENING.
CONDTIONS COULD GO BACK TO VFR LATE THIS EVENING OR SHORTLY AFTER
MIDNIGHT.

&&

.PREV DISCUSSION... /ISSUED 324 AM CST WED JAN 19 2011/

DISCUSSION...MAIN FORECAST CONCERNS WILL BE PRECIPITATION CHANCES
TODAY AND TONIGHT.

LATEST RADAR FROM KUEX SHOWS A COUPLE OF DIFFERENT AREAS OF RETURNS.
MAINLY TO THE SOUTHWEST OF THE RADAR IS SOME LIGHT RETURNS. SURFACE
REPORTS FROM THIS AREA ARE OF SOME VERY LIGHT FREEZING DRIZZLE BUT
WHEN SIMILAR RETURNS MOVED OVER THE HASTINGS AREA THERE WERE
FLURRIES. THE MAIN DIFFERENCE IS THAT TEMPERATURES WERE AROUND 12
DEGREES AT HASTINGS WHILE FURTHER SOUTHWEST TEMPERATURES WERE
WARMER. THE DENDRITIC LAYER WAS AT THE SURFACE FURTHER TO THE NORTH.
THE OTHER AREA OF RETURNS ARE NORTH OF I80 AND WOULD BE LIGHT SNOW.

THE FIRST CONCERN IS THE LIGHT FREEZING DRIZZLE IN THE SOUTHWEST.
EXPECT THAT FREEZING DRIZZLE SHOULD BE SHORT LIVED. THE COLDER
AIR CONTINUES TO PUSH TO THE SOUTHWEST AND AS THE TEMPERATURE COOLS
OFF EVENTUALLY THE DENDRITIC LAYER NEAR THE SURFACE WILL PUSH INTO
THE AREA.

THE UPPER LEVEL WAVE THAT WILL BE BRINGING THE PRECIPITATION TO THE
REGION STARTS TO AFFECT THE AREA THIS MORNING. AS THE UPPER WAVE
MOVES IN THE UPPER LAYERS OF THE ATMOSPHERE QUICKLY MOISTEN UP AND
THE DENDRITIC LAYER ALOFT WILL PROVIDE ICE INTO THE COLUMN AND
THEREFORE WILL CHANGE ANY FREEZING DRIZZLE TO SNOW. SNOW SHOULD
INCREASE RAPIDLY ACROSS THE AREA THIS MORNING. MODELS STILL HAVE A
FEW SUBTLE DIFFERENCES IN THE LOCATION OF THE HEAVIEST SNOW WITH THE
NAM A LITTLE FURTHER SOUTH THAN THE OTHERS. THE MOST SNOW APPEARS TO
BE MOST LIKELY THROUGH THE MIDDLE OF THE FORECAST AREA DURING THE
DAY TODAY.

BY THIS EVENING THE UPPER WAVE STARTS TO MOVE TO THE EAST OF THE
FORECAST AREA AND PRECIPITATION CHANCES DIMINISH DURING THE EVENING
HOURS. THE BEST CHANCES THIS EVENING WILL BE IN THE SOUTHEAST
CLOSEST TO THE UPPER WAVE. DURING THE NIGHT THE WAVE CONTINUES TO
MOVE OUT OF THE AREA AND PULL PRECIPITATION CHANCES TO THE SOUTHEAST
AS WELL. A SURFACE HIGH PRESSURE SYSTEM PUSHES INTO THE AREA
FROM THE NORTH LATE TONIGHT. THAT HELPS TO DECREASE THE AMOUNT OF
MOISTURE AROUND THE AREA AND CLOUDS WILL EVEN START TO DECREASE IN
THE NORTH LATE TONIGHT.

ON THURSDAY THE SURFACE HIGH PRESSURE SYSTEM SETTLES INTO THE AREA.
SKIES GRADUALLY CLEAR OUT ALLOWING FOR SOME SUNSHINE. TEMPERATURES
ALOFT WARM A LITTLE AND EXPECT THAT WITH THE SUN THE TEMPERATURES
COULD BE A BIT WARMER THAN TODAY. THE SURFACE HIGH MOVES TO THE EAST
THURSDAY NIGHT AND WARM ADVECTION INCREASES. UNFORTUNATELY THE
WARMER AIR IS SHORT LIVED AND DOES NOT MAKE IT TO THE SURFACE
THURSDAY NIGHT. THE WARMING TREND CONTINUES FRIDAY WITH TEMPERATURES
REACHING TO AROUND 30 DEGREES. THERE IS ANOTHER WEAK UPPER WAVE THAT
WILL MOVE INTO THE AREA ON FRIDAY. CLOUDS WILL INCREASE DURING THE
DAY BUT EXPECT THAT PRECIPITATION WILL STAY TO THE NORTHEAST CLOSER
TO THE UPPER WAVE. MADE NO CHANGES TO SATURDAY AND BEYOND.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR
     NEZ039>041-046>049-060>064-072>077-082>087.

KS...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR
     KSZ005>007-017>019.

&&
Hazardous weather outlook, Jan 19, 4:53 AM CST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
453 AM CST WED JAN 19 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
201200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
453 AM CST WED JAN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH MIDNIGHT TONIGHT.
PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE FOR FURTHER
INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ANOTHER CHANCE FOR SNOW...WITH THE POTENTIAL FOR SNOW
ACCUMULATIONS...EXISTS SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 winter weather, 7 winter storm. Local standard time, as filed.

Winter Storm, Valley

When
January 19, 6:00 AM CST to 11:00 PM CST
Where
Valley forecast zone
Reported by
COOP Observer
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

Snowfall accumulations ranged from 7 to 9 inches across the county.

Winter Storm, Sherman

When
January 19, 6:00 AM CST to 11:00 PM CST
Where
Sherman forecast zone
Reported by
COOP Observer
Coordinates
41.221, -98.976 (the zone’s center; the record gives no point)

Snowfall accumulations ranged from 7 to 9 inches across the county.

Winter Weather, Buffalo

When
January 19, 6:00 AM CST to 11:00 PM CST
Where
Buffalo forecast zone
Reported by
COOP Observer
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

Snowfall accumulations ranged from 5 to 6 inches across the county.

Winter Weather, Dawson

When
January 19, 6:00 AM CST to 11:00 PM CST
Where
Dawson forecast zone
Reported by
Law Enforcement
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

Snowfall accumulations ranged from 4 to 5 inches across the county.

Winter Weather, Gosper

When
January 19, 6:00 AM CST to 8:00 PM CST
Where
Gosper forecast zone
Reported by
COOP Observer
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

Snowfall accumulations ranged from 2 to 4 inches across the county. Light freezing rain and freezing drizzle resulted in slick spots on area roads.

Winter Weather, Phelps

When
January 19, 6:00 AM CST to 8:00 PM CST
Where
Phelps forecast zone
Reported by
COOP Observer
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

Snowfall accumulations ranged from 2 to 4 inches across the county. Light freezing rain and freezing drizzle resulted in slick spots on area roads.

Winter Weather, Furnas

When
January 19, 6:00 AM CST to 6:00 PM CST
Where
Furnas forecast zone
Reported by
COOP Observer
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

Snowfall accumulations ranged from 1 to 2 inches across the county. Light freezing rain and freezing drizzle resulted in slick spots on area roads.

Winter Weather, Harlan

When
January 19, 6:00 AM CST to 8:00 PM CST
Where
Harlan forecast zone
Reported by
COOP Observer
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

Snowfall accumulations ranged from 2 to 4 inches across the county. Light freezing rain and freezing drizzle resulted in slick spots on area roads.

Winter Weather, Franklin

When
January 19, 7:00 AM CST to January 20, 1:00 AM CST
Where
Franklin forecast zone
Reported by
COOP Observer
Coordinates
40.176, -98.953 (the zone’s center; the record gives no point)

Snowfall accumulations ranged from 2 to 4 inches across the county. Light freezing rain and freezing drizzle resulted in slick spots on area roads.

Winter Weather, Kearney

When
January 19, 7:00 AM CST to January 20, 1:00 AM CST
Where
Kearney forecast zone
Reported by
COOP Observer
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

Snowfall accumulations ranged from 4 to 5 inches across the county.

Winter Weather, Webster

When
January 19, 7:00 AM CST to January 20, 1:00 AM CST
Where
Webster forecast zone
Reported by
COOP Observer
Coordinates
40.176, -98.500 (the zone’s center; the record gives no point)

Snowfall accumulations ranged from 4 to 5 inches across the county.

Winter Storm, Howard

When
January 19, 8:00 AM CST to January 20, 1:00 AM CST
Where
Howard forecast zone
Reported by
Law Enforcement
Coordinates
41.220, -98.517 (the zone’s center; the record gives no point)

Snowfall accumulations ranged from 7 to 9 inches across the county.

Winter Storm, Hall

When
January 19, 8:00 AM CST to January 20, 1:00 AM CST
Where
Hall forecast zone
Reported by
COOP Observer
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

Snowfall accumulations ranged from 6 to 8 inches across the county.

Winter Storm, Merrick

When
January 19, 8:00 AM CST to January 20, 3:00 AM CST
Where
Merrick forecast zone
Reported by
Law Enforcement
Coordinates
41.170, -98.038 (the zone’s center; the record gives no point)

Snowfall accumulations ranged from 6 to 8 inches across the county.

Winter Storm, Hamilton

When
January 19, 8:00 AM CST to January 20, 3:00 AM CST
Where
Hamilton forecast zone
Reported by
COOP Observer
Coordinates
40.874, -98.023 (the zone’s center; the record gives no point)

Snowfall accumulations ranged from 6 to 8 inches across the county.

Winter Storm, York

When
January 19, 8:00 AM CST to January 20, 3:00 AM CST
Where
York forecast zone
Reported by
COOP Observer
Coordinates
40.873, -97.597 (the zone’s center; the record gives no point)

Snowfall accumulations ranged from 6 to 8 inches across the county.

Winter Weather, Greeley

When
January 19, 8:00 AM CST to January 20, 1:00 AM CST
Where
Greeley forecast zone
Reported by
COOP Observer
Coordinates
41.567, -98.521 (the zone’s center; the record gives no point)

Snowfall accumulations ranged from 5 to 6 inches across the county.

Winter Weather, Nance

When
January 19, 8:00 AM CST to January 20, 3:00 AM CST
Where
Nance forecast zone
Reported by
COOP Observer
Coordinates
41.397, -97.992 (the zone’s center; the record gives no point)

Snowfall accumulations ranged from 5 to 6 inches across the county.

Winter Weather, Adams

When
January 19, 8:00 AM CST to January 20, 1:00 AM CST
Where
Adams forecast zone
Reported by
Official NWS Observations
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

Snowfall accumulations ranged from 5 to 6 inches across the county.

Winter Weather, Clay

When
January 19, 8:00 AM CST to January 20, 3:00 AM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
40.524, -98.051 (the zone’s center; the record gives no point)

Snowfall accumulations ranged from 5 to 6 inches across the county.

Winter Weather, Nuckolls

When
January 19, 8:00 AM CST to January 20, 3:00 AM CST
Where
Nuckolls forecast zone
Reported by
COOP Observer
Coordinates
40.176, -98.047 (the zone’s center; the record gives no point)

Snowfall accumulations ranged from 4 to 5 inches across the county.

Winter Weather, Fillmore

When
January 19, 8:00 AM CST to January 20, 3:00 AM CST
Where
Fillmore forecast zone
Reported by
COOP Observer
Coordinates
40.525, -97.596 (the zone’s center; the record gives no point)

Snowfall accumulations ranged from 5 to 6 inches across the county.

Winter Weather, Thayer

When
January 19, 8:00 AM CST to January 20, 3:00 AM CST
Where
Thayer forecast zone
Reported by
COOP Observer
Coordinates
40.176, -97.595 (the zone’s center; the record gives no point)

Snowfall accumulations ranged from 4 to 5 inches across the county.

Winter Weather, Polk

When
January 19, 8:00 AM CST to January 20, 3:00 AM CST
Where
Polk forecast zone
Reported by
COOP Observer
Coordinates
41.187, -97.568 (the zone’s center; the record gives no point)

Snowfall accumulations ranged from 5 to 6 inches across the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278473, 278474, 278484, 278485, 278486, 278487, 278488, 278489, 278490, 278491, 278493, 278475, 278476, 278478, 278479, 278480, 278482, 278483, 278492, 278494, 278495, 278496, 278497, 278498.